Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 3, 2002, 12:24 PM EST for Bladen County, Columbus County, Pender County, North Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 2002, 12:24 PM EST (17:24 UTC)
- Expired
- Apr 3, 2002, 1:30 PM EST
- In force
- 66 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Columbus County, NC, Pender County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 12:28 PM EST | Hail 1 | Bolton, NC | One inch hail was reported by the public. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1270 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 031724 SVRILM NCC017-047-141-031830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1223 PM EST WED APR 3 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PENDER COUNTY IN SOUTHEAST NORTH CAROLINA EASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA EASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 130 PM EST * AT 1218 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 31 MILES SOUTHWEST OF BURGAW...OR ABOUT 17 MILES EAST OF WHITEVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURGAW AT 120 PM THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ HAWKINS LAT...LON 3439 7853 3423 7842 3452 7770 3476 7786
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 10:03 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 3, 10:03 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1003 AM EST WED APR 3 2002 LINE OF LOW CLOUDS WITH EMBEDDED DYING SHOWERS EXTENDS THROUGH EXTREME NE SOUTH CAROLINA THIS MORNING. THIS AREA IS MOVING NE AT 15-20 MPH AND WILL AFFECT OUR NC COUNTIES THRU EARLY AFTN. BEHIND THIS FEATURE...ALMOST FULL SUNSHINE IS STREAMING IN ACROSS CENTRAL AND SOUTH CAROLINA. ALTHOUGH INSTAB PARAMETERS LOOK IMPRESSIVE AND SPC HAS REINTRODUCED SLIGHT RISK TO THE AREA...WIDESPREAD CONVECTION MAY WAIT UNTIL THE SFC FRONT APPROACHES THIS EVENING. WITH WET BULB ZERO HEIGHTS AROUND 10KFT AND 500 MB TEMPS AROUND -14...ANY CONVECTION COULD PRODUCE HAIL RATHER EASILY HOWEVER. MAX TEMPS MAY NEED TO BE RAISED A DEGREE OR TWO...ESP ACROSS INLAND SECTIONS. WILL ALSO ADJUST CLOUD COVER FOR CURRENT SATELLITE TRENDS. CWF: S FLOW AROUND 10 KT AT 10 AM SHOULD INCREASE AS CURRENTLY FORECAST. ONLY MINOR TWEAKS ANTICIPATED. FCSTID = 9 ILM 82 50 61 41 / 30 50 0 0 LBT 82 46 60 39 / 30 40 0 0 FLO 84 48 62 40 / 30 40 0 0 MYR 80 51 61 42 / 30 40 0 0 .ILM... NC...NONE. SC...NONE. TRA
In the hours before
Special weather statement, Apr 3, 8:50 AM EST, 3 hours 34 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-032200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 850 AM EST WED APR 3 2002 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. THUNDERSTORMS WILL BECOME MORE NUMEROUS AND MORE INTENSE AS THE DAY PROGRESSES. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS... A COLD FRONT WILL APPROACH THE AREA TODAY AND THEN MOVE OFF THE COAST LATE TONIGHT. HIGH PRESSURE WILL FOLLOW ON THURSDAY. DIGIORGI
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.